Electronic cigarettes have been touted as a safer alternative to traditional cigarettes since they hit the market a decade ago, but an outbreak of vaping-related illnesses has increased scrutiny of these products. The ongoing outbreak has also prompted a public health investigation into the cause of the illness as well as a criminal probe by the Food and Drug Administration and Drug Enforcement Administration.
As of Oct. 22, there are at least 1,604 cases of vaping-related illnesses the Center for Disease Control reported. The number of fatalities from these illnesses, which the CDC is now calling e-cigarette, or vaping, product use associated lung injury (EVALI), has reached 34.
According to the CDC, 95% of all of the patients diagnosed with EVALI initially experienced respiratory symptoms, such as coughing, chest pains and shortness of breath. Just over three-fourths of patients also had gastrointestinal symptoms that included abdominal pain, vomiting and diarrhea. In even more cases, patients also exhibited constitutional symptoms like fever, chills and weight loss in addition to their respiratory and gastrointestinal symptoms.
“This is extremely complicated and difficult,” CDC Principal Deputy Director Anne Schuchat told a House Appropriations subcommittee on Oct. 16, per a CNBC report. “It’s fatal or potentially fatal with half of the cases requiring intensive care.”
While health officials have not been able to identify which specific vaping products or compounds are making people sick, they are paying close attention to those containing tetrahydrocannabinol (THC), the main psychoactive ingredient in marijuana. This is because CDC data from 867 of the more than 1600 vaping-illness patients reported using THC in the months before getting sick. Meanwhile, ill patients who reported using nicotine e-cigarettes exclusively totaled just 11%.
“The latest national and state findings suggest products containing THC, particularly those obtained off the street or from other informal sources (e.g. friends, family members, illicit dealers), are linked to most of the cases and play a major role in the outbreak,” according to an Oct. 28 news release from the CDC.
In September, The Washington Post reported that THC oil is being mixed with thickening agents in black market products after regulations made it harder to obtain.
One such thickening agent is vitamin E acetate, an oil derived from vitamin E, which has been found in nearly half of samples analyzed. Though vitamin E can be safely eaten or applied to the skin, Michelle Francl, a chemistry professor at Bryn Mawr College, told The Post that it acts like grease and coats the lungs when inhaled.
While the examination of vitamin E acetate has been widely reported, other chemicals, including metals and pesticides have also been found, reported USA Today.
“No one substance, including Vitamin E acetate, has been identified in all of the samples tested," FDA spokesman Michael Felberbaum said in a statement published by The New York Times, Politico and other media outlets. “Importantly, identifying any compounds that are present in the samples will be one piece of the puzzle but will not necessarily answer questions about causality.”
Until a definitive cause is identified, the CDC expects the outbreak to become “considerably” worse, especially heading into flu season. Those who develop EVALI may be at an increased risk of developing complications of the flu or other respiratory illnesses.
"It's going to be a very challenging winter," Schuchat told Congress.